Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tinnitus
Feb 12, 2007

Dr. Bob.. I feel I must respond to the question you received from a fellow HIV'r in regards to ringing in the ears. I've been HIV+ for 20 years this coming August. I have been asymptomatic for all but 5 because of the medications. The last 5 years of medication side-effects have been a living hell. Not so much with the common side-effects, but with Tinnitus and or Menieres disease. I never had any problem with ringin in the ears until I started HIV medications. Now, my life is hell, the dizzy spells, the nausa, vomiting and loss of hearing is awful. It becomes so severe that I cannot drive or walk straight at times. At least I now know that I'm not the ONLY person with HIV suffering from this ringing in the ears. I have been to 4 ENT's and all have told me the same thing, "live with it" There's nothing they can do for me. Period. There MUST be SOMETHING somebody can do, I have called Gilead Co. because I take Truvada and talked to Abbott Labs as I also take Kaletra and both companys deny that THEIR drug is causing the ringing in the ears. Hummm.. funny this side effect isn't listed as a side effect. I would like to know what the person that wrote you is taking, maybe there IS a link? All I know is I've never been in the hospital for HIV disease, but I have for Tinnitus, 4 times it became so severe. Dr. Bob.. PLEASE help US the must be suffering the same side-effects and research what we can do to lead a somewhat normal HIV life. THANKS, Patrick in Redding, CA.

Response from Dr. Frascino

Hey Patrick,

Tinnitus and Meniere's disease are two different illnesses, neither of which is commonly associated with HIV medications. It's entirely possibly your problem is not a medication side effect or toxicity. Remember HIVers can get non-HIV related diseases just like anyone else.

The common causes of Meniere's disease include acoustic neuroma, migraine-related vertigo, multiple sclerosis, autoimmune inner ear syndrome, otitis media and viral labyrinthitis.

Tinnitus can be caused by various vascular problems (carotid stenosis, aortic valve disease, arteriovenous malformations), muscle problems (spasm of the stapedius or tensor tympani muscle, palatal myoclonus) and even anxiety disorders.

Since you live in Redding, I'd suggest you have an evaluation at UCSF (University of California San Francisco) or Stanford. Both of these tertiary referral medical centers have considerable expertise in evaluating complex medical conditions as well as HIV expertise.

Chasing Gilead or Abbott will not be helpful in solving your problem.

Good luck.

Dr. Bob


Previous
Can anemia or fatigue cause a false postive HIV test??
Next
strange, but true

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement